Go to navigation Go to content
Phone: 515-222-1110
Lombardi Law Firm

Stevens-Johnson Syndrome Caused by Numerous Different Medications


Blog Category:
8/29/2013
Comments (0)

A recent blog post on our website discussed the incidence of skin problems associated with acetaminophen use.  One such skin condition was Stevens-Johnson Syndrome, a serious skin reaction that causes ulcers to form all over the patient's body and may be life-threatening or lead to permanent disfigurement.  The latest news shows that this condition may be linked to antibiotic use, after a young boy was treated with an antibiotic after suffering a seizure and ending up in the hospital.  This young boy suffered a frontal lobe seizure and was treated in the hospital with an IV of lamotrigine, which helped the symptoms caused by the seizure.  However, the boy soon developed a fever, sore throat, and fatigue.  The ER doctor mistakenly believed he had contracted an infection and administered antibiotics.  The symptoms worsened and the boy developed ulcers.  The physicians diagnosed Stevens-Johnson syndrome, secondary to the administration of lamotrigine.  Emergency surgical debridement was necessary to save the boy's life, but he sustained permanent physical disfigurement from the ulcers.  The evidence suggests that the skin condition was a result of the initial drug, lamotrigine, but may have worsened after administration of antibiotics.  Antibiotics that contain sulfur are responsible for some outbreaks of Stevens-Johnson Syndrome in patients with a sulfur allergy or sensitivity.  This is a possible cause for the condition in some patients, and also an exacerbating agent for patient's such as the boy treated for a seizure.  Caution should be used in patient's with a documented history of sensitivity to sulfa-based drugs, and early diagnosis of Stevens-Johnson Syndrome improves the chances of successful recovery.



Category: General


There are no comments.

Post a comment

Post a Comment to "Stevens-Johnson Syndrome Caused by Numerous Different Medications"

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.